North Carolina, 2016Rip Current in North Carolina, May 28, 2016
May 28, 2016 · NWS ILM · 1 event in 1 county or zone
Long period swells from Tropical Storm Bonnie produced strong rip currents.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 1
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Long period swells from Tropical Storm Bonnie produced strong rip currents.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, NC wrote its last area forecast discussion before the first event at May 28, 2:24 PM EST, 4 hours 20 minutes earlier.
Area forecast discussion, May 28, 2:24 PM EST, 4 hours 20 minutes before
Area Forecast Discussion
National Weather Service Wilmington NC
324 PM EDT SAT MAY 28 2016
.SYNOPSIS...
Tropical Depression Two will bring increasing rain chances
through Tuesday. Some drier air may then filter in by Wednesday
and the increased sunshine will yield warmer afternoons. A cold
front may approach slowly Friday into Saturday.
&&
.NEAR TERM /THROUGH TONIGHT/...
AS OF 330 PM Saturday...Tropical Depression Two was located about
240 miles south of Myrtle Beach this afternoon and is moving
northwest towards the SC coast at 13 mph with maximum sustained
winds of 35 mph. TD 2 is still forecast to become a weak tropical
storm this evening with sustained winds of 25 to 35 mph with gusts
to 50 mph. By Sunday morning the depression is forecast to be on or
near the central SC coast. It looks like the greatest impact from
this storm will be from bouts of heavy rainfall as the rain bands
move ashore this evening and overnight. Highest rainfall totals are
expected over our far SC counties of Georgetown and Williamsburg,
where we could see one inch or more total QPF. Otherwise, wind
during the near term will not be much of a factor. Greatest winds
during the near term will be felt over coastal Georgetown County
where Northeast winds will increase to around 15 to 20 kts with
gusts to 30 kts by daybreak on Sunday. SPC does highlight a marginal
risk for weak tornadoes along the coastal strip, with a 2 percent
probability of occurrence.
&&
.SHORT TERM /SUNDAY THROUGH MONDAY NIGHT/...
AS OF 330 PM Saturday...Short term weather depends upon exact
movement and strength of TD Number 2, which is expected to come
ashore on the central SC coast Sunday morning as a weak Tropical
Storm. See latest advisories for most up to date information on
winds and other expected impacts. The greatest impacts are expected
to be from heavy rain as a series of rain bands move ashore.
Storm totals are expected to average 1 to 3 inches with some
places seeing higher amounts. Greatest wind impacts will be along
the Georgetown County coastline on Sunday night, where east winds
of 25 to 35 mph with gusts to 50 mph are possible. The storm is
expected to rapidly weaken as it moves ashore, and will then track
slowly northeast along the coast of SC and NC.
&&
.LONG TERM /TUESDAY THROUGH SATURDAY/...
As of 300 PM Saturday...A weakening tropical low, TD 2, will be
meandering slowly up the Carolina coast through Thursday. The
latest update from the Hurricane Center places the center of TD 2
just south of the tip of Caper Fear on Tues morning and then near
Hatteras by Thurs morning. This track should keep local forecast
area on the back end of the low with northerly flow over land
areas and southerly flow in the off shore waters. This setup
should create some enhanced convergence and lift as sea breeze
develops each aftn running against the northerly flow. Expect
localized deeper convection along this boundary with some periods
of heavier rain and also along E-NE portion of low. Overall expect
unsettled weather to continue with shift in focus of shwrs/tstms
depending on exact track up the coast. Does also look like some
drier air will get pulled in around the low and therefore there
could be intermittent drier periods. Looking at pcp water...values
remain up close to 2 inches most of the time through Wed with a
diminishing trend through Thurs. Therefore expect cloud cover to
decrease through mid week, but still a chance of more localized
shwrs and tstms. As system lifts north, expect a deep southerly
flow developing by Friday. This will continue to feed plenty of
warm and humid air into the area. The ridge aloft through mid week
may help prevent any very deep convection but as we head into the
weekend, a deep upper trough will head east toward the Carolinas
which may help to produce some enhancement and deeper convection
over portions of the area.
A very humid air mass will remain in place with dewpoint temps up
between 65 and 70 degrees most places. This combined with a good
amount of clouds will keep lower diurnal swings with overnight
lows above normal and day time highs mainly just below normal.
&&
.AVIATION /18Z SATURDAY THROUGH THURSDAY/...
As of 18Z...A bit of uncertainty with respect to how far north and
inland the precip will go. Looks like a done deal for the Myrtles
with intermittent showers most of the afternoon. Look for ILM to get
into the act by around 19Z, and a few hours later for the inland
terminals. LBT may not see any precip at all. Winds may bump up a
bit in the convection, as well as possible IFR visibilities due to
the small tropical droplet size. Scattered showers will linger
tonight with possible IFR ceilings, mainly inland. Did not focus on
the back end of the forecast, probably predominately MVFR conditions.
Extended Outlook...Unsettle weather through Thursday with possible
intermittent MVFR/IFR conditions.
&&
.MARINE...
NEAR TERM /THROUGH TONIGHT/...
AS OF 330 PM Saturday...Tropical Storm Warnings remain in effect
for our SC waters with Small Craft Advisories in effect for our NC
waters. Winds and seas at this point have not reached these
criteria, but conditions are expected to gradually deteriorate as
Tropical Depression Number 2 nears the coast of central SC and
strengthens into a Tropical Storm.
SHORT TERM /SUNDAY THROUGH MONDAY NIGHT/...
AS OF 330 PM Saturday...Tropical Storm Warnings will be in effect
for our SC waters with Small Craft Advisories in effect for our NC
waters through at least the daylight hours of Sunday. The Tropical
Storm may be over the coast by Sunday morning, where it will turn
northeast and weaken while tracking along the SC and NC
coastlines. See latest advisories and warning for the most updated
information on this storm.
LONG TERM /TUESDAY THROUGH WEDNESDAY/...
As of 300 PM Saturday...Winds will be highly dependent on track
on TD 2 or remnant low which will meander up the Carolina coast
through Thursday. Latest NHC forecast places the center of the low
just south of the tip of Cape Fear on Tues morning and then near
Hatteras by Thurs morning. This should keep an off shore W-NW or N
flow on back end of low over most waters Tues and Wed with a more
southerly flow on eastern edge. Expect winds to remain on the
lighter side less than 15 kts for the most part, but the on shore
push on the eastern edge of storm could keep seas up near 3 to 5
ft through Tues before slowly subsiding through Wed into Thurs.
Once TD2 lifts north late Wed into Thurs, the winds will begin to
shift around to the south through late Thurs into Fri. Overall
expect some gusty shwrs and possible variable winds and seas as
low moves north over the NC coastal waters.
&&
.ILM WATCHES/WARNINGS/ADVISORIES...
SC...Tropical Storm Warning for SCZ053>056.
NC...None.
MARINE...Tropical Storm Warning for AMZ254-256.
Small Craft Advisory until 6 AM EDT Sunday for AMZ250-252.
&&
NEAR TERM...REK
SHORT TERM...REK
LONG TERM...RGZ
AVIATION...DLHazardous weather outlook, May 28, 2:51 PM EST, 3 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON NC
351 PM EDT SAT MAY 28 2016
NCZ087-096-099-105-107-109-SCZ017-023-024-032-033-039-292000-
ROBESON-BLADEN-COLUMBUS-INLAND PENDER-INLAND NEW HANOVER-
INLAND BRUNSWICK-MARLBORO-DARLINGTON-DILLON-FLORENCE-MARION-
WILLIAMSBURG-
351 PM EDT SAT MAY 28 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NORTH CAROLINA AND
NORTHEAST SOUTH CAROLINA.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
PONDING OF WATER IS POSSIBLE IN LOW-LYING AND POOR DRAINAGE AREAS
LATER TODAY AND TONIGHT.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
PONDING OF WATER IN LOW-LYING AND POOR DRAINAGE AREAS IS POSSIBLE
SUNDAY AND INTO EARLY NEXT WEEK.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
NCZ106-108-110-292000-
COASTAL PENDER-COASTAL NEW HANOVER-COASTAL BRUNSWICK-
351 PM EDT SAT MAY 28 2016
...MODERATE RISK OF RIP CURRENTS IN EFFECT UNTIL 8 PM EDT THIS
EVENING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NORTH CAROLINA.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
MODERATE RISK OF RIP CURRENTS.
PONDING OF WATER IS POSSIBLE IN LOW-LYING AND POOR DRAINAGE AREAS
LATER TODAY AND TONIGHT.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
PONDING OF WATER IN LOW-LYING AND POOR DRAINAGE AREAS IS POSSIBLE
SUNDAY AND INTO EARLY NEXT WEEK.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
AMZ254-256-SCZ053-055-292000-
COASTAL WATERS FROM LITTLE RIVER INLET TO MURRELLS INLET SC OUT
20 NM-
COASTAL WATERS FROM MURRELLS INLET TO SOUTH SANTEE RIVER SC OUT
20 NM-INLAND HORRY-INLAND GEORGETOWN-
351 PM EDT SAT MAY 28 2016
...TROPICAL STORM WARNING IN EFFECT...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE ADJACENT COASTAL WATERS
AND NORTHEAST SOUTH CAROLINA.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
TROPICAL STORM WARNING.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
TROPICAL STORM WARNING.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
SCZ054-056-292000-
COASTAL HORRY-COASTAL GEORGETOWN-
351 PM EDT SAT MAY 28 2016
...MODERATE RISK OF RIP CURRENTS IN EFFECT UNTIL 8 PM EDT THIS
EVENING...
...TROPICAL STORM WARNING IN EFFECT...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST SOUTH CAROLINA.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
MODERATE RISK OF RIP CURRENTS.
TROPICAL STORM WARNING.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
TROPICAL STORM WARNING.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
AMZ250-252-292000-
COASTAL WATERS FROM SURF CITY TO CAPE FEAR NC OUT 20 NM-
COASTAL WATERS FROM CAPE FEAR NC TO LITTLE RIVER INLET SC OUT 20 NM-
351 PM EDT SAT MAY 28 2016
...SMALL CRAFT ADVISORY IN EFFECT UNTIL 6 AM EDT SUNDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE ADJACENT COASTAL WATERS.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
SMALL CRAFT ADVISORY.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
Rip Current, Coastal New Hanover
- When
- May 28, 6:44 PM EST
- Where
- Coastal New Hanover forecast zone
- Deaths
- 1 direct, 0 indirect
- Reported by
- Fire Department/Rescue
- Coordinates
- 34.181, -77.866 (the zone’s center; the record gives no point)
Long period swells from Tropical Storm Bonnie produced strong rip currents and rough surf. A man was pulled out to sea at Carolina Beach and drowned.
- Rip Current
- A narrow, fast current flowing away from the beach that caused a drowning or rescue.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Currents in Florida, May 28 to 30, 20162 deaths · 2 events
- Flash Flooding and Hail in Texas, May 28 to 29, 20161 death · 4.5 in hail · 29 events
- Lightning Strike in Florida, May 28, 20161 death · 1 event
- Hail and Damaging Winds in Wisconsin, May 28, 2016$118,000 · 70 kt wind · 12 events
- Hail and Damaging Winds in Iowa, May 28, 2016$90,000 · 61 kt wind · 10 events
- Hail and Damaging Winds in Illinois, May 28, 2016$56,000 · 61 kt wind · 4 events
- Flooding in Pennsylvania, May 28, 2016$35,000 · 3 events
- Damaging Winds in New York, May 28, 2016$30,000 · 50 kt wind · 2 events
- Flash Flooding and Hail in Missouri, May 28 to 31, 2016$5,000 · 1.75 in hail · 15 events
- Flash Flood and Hail in Texas, May 28 to 29, 2016$1,000 · 1.75 in hail · 6 events
- Hail and Damaging Wind in Mississippi, May 28, 2016$10,000 · 50 kt wind · 3 events
- Tornadoes in South Dakota, May 28, 2016EF0 · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 644220.